Packing nearly-disjoint sets


De Bruijn and Erdős proved that ifA 1, ...,A k are distinct subsets of a set of cardinalityn, and |A i A j |≦1 for 1≦i<jk, andk>n, then some two ofA 1, ...,A k have empty intersection. We prove a strengthening, that at leastk /n ofA 1, ...,A k are pairwise disjoint. This is motivated by a well-known conjecture of Erdőds, Faber and Lovász of which it is a corollary.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. G. de Bruijn andP. Erdős, On a combinatorial problem,Indagationes Math. 10 (1948), 421–423.

    Google Scholar 

  2. [2]

    P. Erdős, Problems and results in graph theory and combinatorial analysis, in:Graph Theory and Related Topics (J. A. Bondy and U.S.R. Murty, eds.), Academic Press, (1978), 153–163.

  3. [3]

    D. E. Woolbright, On the size of partial parallel classes in Steiner systems,Topics in Steiner Systems (C.C. Lindner and A. Rosa, eds.),Annals of Discrete Math. 7 (1980), 203–211.

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    N. Hindman, On a conjecture of Erdős, Faber and Lovász about n-colorings,Canadian J. Math. 33 (1981), 563–570.

    MATH  MathSciNet  Google Scholar 

Download references

Author information



Additional information

Partially supported by N. S. F. grant No. MCS—8103440

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Seymour, P.D. Packing nearly-disjoint sets. Combinatorica 2, 91–97 (1982).

Download citation

AMS subject classification (1980)

  • 05 C 65
  • 05 C 15